Hallucinogen Use Clinical Presentation

Updated: Nov 23, 2015
  • Author: Brooke S Parish, MD; Chief Editor: Eduardo Dunayevich, MD  more...
  • Print
Presentation

History

Most people who take hallucinogens never seek medical attention. Most who do seek attention do so because of a massive overdose, an acute panic reaction, or an accidental ingestion.

  • A history of recent hallucinogen use can often be obtained from the patient or the patient's friends and family. Use all available resources.

  • Organic causes for altered mental state, acute psychosis, and agitation should be sought aggressively.

  • Consider ingestion of drugs that have the potential to cause hyperthermia if patients are in different stages of undress. These drugs include PCP, mescaline, MDMA, and Jimson weed (not discussed in this article). Users of PCP seem to be fond of swimming, probably as a result of this hyperthermia, and drownings have been reported.

  • Persons who present following LSD ingestions most often do so because of a bad trip, characterized by disturbing visual hallucinations, anxiety, and paranoid delusions. An acute panic reaction is frequently observed. Behavior is usually agitated.

  • Patients who ingest peyote often have pronounced GI effects (nausea and vomiting), diaphoresis, and ataxia before the onset of hallucinations.

  • Users of hallucinogenic amphetamines, such as ecstasy, often give a history of rave attendance. Preoccupation with light is common. Bruxism is also a common finding; many users carry something to put in their mouth (eg, an 18-year-old person with a pacifier). Some experts are concerned over long-term mood disorders and potential suicidal behavior in long-term users.

  • PCP users are more likely to present in the custody of law enforcement officials. They often have a blank stare, may be extremely agitated or violent, and may show no regard for pain. Users can be at risk for both suicidal and homicidal behavior. Use of PCP may occasionally be difficult to distinguish from cocaine toxicity.

  • A history of mushroom ingestion, particularly in novices, should prompt a thorough attempt to identify the ingested mushroom and to differentiate it from more toxic varieties.

Next:

Physical

A complete set of vital signs should be obtained. Hallucinogen use may manifest with tachycardia, hypertension, and hyperthermia. Hypotension, hypoxia, and marked tachycardia or bradycardia are strong clues that imply serious disease.

Sympathomimetic effects are common and often precede the hallucinogenic effects. Findings may include mydriasis, tachycardia, sweating, hyperthermia, ataxia, and vomiting. Note pupil responses where appropriate.

Perform a complete mental status examination on all patients. [9] Affect, speech, appearance, presence of auditory/visual hallucinations, delusional thinking, and suicidal/homicidal ideation should be carefully assessed.

Most persons experiencing the effects of a hallucinogen are awake, alert, and oriented. Obtunded patients or those with a focal neurologic examination should prompt an aggressive search for an organic etiology.

Although nystagmus in any direction can occur with PCP use, rotatory nystagmus is a classic sign.

Trauma resulting from drug-induced behavior is common.

Conjunctival injection is commonly observed with marijuana use.

Toad licking may cause profound drooling, seizures, and cyanosis.

Severe hyperthermia may be observed with PCP or MDMA use.

The subjective experience of using a hallucination can vary tremendously, not only person to person, but also between ingestions. This makes violence potential difficult to predict. Nevertheless, PCP is generally considered to have the most potential for violence and suicidal or homicidal behavior. [10]

Previous